When New York dermatologist Elen Marmur, MD fielded a question from fellow physician, OBGYN Dr. Lucky Sekhon, it led her to explore a risk of susceptibility to COVID-19 exposure in patients taking certain acne medications.
“Last night @lucky.sekhon asked an insightful question about #spironolactone so we researched it at 5:30am and found important information,” shared Dr. Marmur in a social media post. “YES, spironolactone increased the ACE2 activity by 300 percent in one study (references below) akin to the studies that show ACE inhibitors increase the ACE2 receptors by 2-3 times.”
After researching alongside her husband, Jonathan D. Marmur, MD, the chief of cardiology at SUNY Downstate Medical Center, Dr. Marmur decided to switch her patients to minocycline, doxycycline or tetracycline and encouraged followers to ask their physicians to do the same.
You May Also Like
We reached out to other dermatologists to confirm or refute these findings and some say there’s not sufficient evidence to prove these medications increase the risk of acquiring COVID-19. “I believe that the advice to discontinue was based on the theory that because these medications upregulate the ACE2 receptor that this virus uses for entry into cells, they increase the risk of infection,” says New York dermatologist Sejal Shah, MD. “However, there is no data proving this causal relationship and infection with COVID-19 has also been found in cells that lack this specific receptor, suggesting there are other factors/receptors at play.”
Millburn, NJ dermatologist Jason Chouake, MD says there is something to be said for proceeding carefully: “As physicians, we always make decisions weighing the risks and benefits of every treatment for each individual patient. These are unprecedented times, and there is still so much we don’t know about COVID-19. I have seen many dermatologists who err on the side of caution and are stopping many acne medications, including spironolactone and isotretinoin.”
Since her initial findings, Dr. Marmur has clarified that swapping medications isn’t exactly easy, but for patients on the frontlines it’s important to remain extra cautious. “Switching these medicines can cause unwanted side effects like pedal edema, reflex tachycardia, and asthma exacerbations. As a nonmedical person, your exposure is hopefully low. As medical personnel, your exposure rate might be higher without masks…only if you are newly starting anti-hypertensives should you perhaps ask your prescribing doctor to consider other options.”
Whether taking an evidence-based approach or erring on the side of caution, doctors across the country are doing their best make the right decisions for their patients. While currently, as Fort Lauderdale dermatologist Dr. Matthew Elias notes, there isn’t enough information to cause alarm, we also know that things can change rapidly as doctors continue to learn more about the coronavirus.
Find a Doctor
Find a NewBeauty "Top Beauty Doctor" Near you